Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 19, NWS Caribou, ME

August 13, 2022Hancock County, Maine

NWS Caribou, ME issued this beach hazards statement at Aug 13, 2022, 2:52 PM EDT for Hancock County, Maine. It took effect at Aug 14, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2022, 2:52 PM EDT (18:52 UTC)
In effect from
Aug 14, 2022, 8:00 AM EDT
Expired
Aug 14, 2022, 7:50 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

County Hancock County, ME

The radar

The Portland,ME radar (KGYX), 168 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

603 
WHUS41 KCAR 131852
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
252 PM EDT Sat Aug 13 2022

MEZ029-141200-
/O.NEW.KCAR.BH.S.0019.220814T1200Z-220815T0000Z/
Coastal Hancock-
252 PM EDT Sat Aug 13 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...The warm air temperatures in the upper 70s to near 80.
  may cause people to underestimate the dangers of the cold water
  temperatures which are currently only in the low to mid 50s.

* WHERE...Coastal Hancock County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution and
  be prepared for immersion. Dress for water temperatures and know
  how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
3 follow-up statements
013 
WHUS41 KCAR 140827
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
427 AM EDT Sun Aug 14 2022

MEZ029-150000-
/O.CON.KCAR.BH.S.0019.220814T1200Z-220815T0000Z/
Coastal Hancock-
427 AM EDT Sun Aug 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures near 80 degrees may cause 
  people to underestimate the dangers of the cold water 
  temperatures which are currently only in the mid 50s.

* WHERE...Coastal Hancock County.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
153 
WHUS41 KCAR 141909
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
309 PM EDT Sun Aug 14 2022

MEZ029-150000-
/O.CON.KCAR.BH.S.0019.000000T0000Z-220815T0000Z/
Coastal Hancock-
309 PM EDT Sun Aug 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures near 80 may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the mid 50s.

* WHERE...Coastal Hancock County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
552 
WHUS41 KCAR 142350
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
750 PM EDT Sun Aug 14 2022

MEZ029-150100-
/O.CAN.KCAR.BH.S.0019.000000T0000Z-220815T0000Z/
Coastal Hancock-
750 PM EDT Sun Aug 14 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Aug 13, 12:34 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 13, 12:34 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1234 PM EDT Sat Aug 13 2022

.SYNOPSIS...
High pressure will build across the region today. Low pressure south
of Nova Scotia will track north through the Maritimes well to our
east tonight into early Sunday. High pressure will return Sunday
afternoon into Monday. Low pressure will develop to our south on
Tuesday and lift north into the Gulf of Maine on Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:30 PM Update:
Cloud cover continues to increase across the area due to a
combination of convective clouds due to daytime heating and
increasing mid and high level clouds moving in from the south.
A stray shower or two may develop across the North Woods mid to
late this afternoon, but coverage of measurable precipitation is
not expected to warrant PoPs of 15 percent or greater. The
previous forecast remains on track.

Previous discussion:
The upper air pattern features a trough across New England this
morning.  The trough is expected to close off at mid levels tonight
across southern Maine with the upper low to lift north across the FA
tonight and should be centered just north of the state by 12Z Sunday
morning.  At the surface, high pressure across the Great Lakes will
slowly build toward the region through tonight as weak low pressure
in the Atlantic crosses eastern Nova Scotia tonight.

Sensible weather highlights: Partly to mostly sunny to start
the day with increasing high and mid level clouds this
afternoon. Partly to mostly cloudy tonight with spotty light
rain or drizzle in spots along and near the eastern Maine/New
Brunswick border. The trend over the past couple of days has
been to shift the threat east and more into New Brunswick. Any
QPF in eastern maine looks very light and less than a tenth of
an inch. Patchy fog will also be possible after midnight across
the eastern zones in the same areas that may have a bit of light
rain or drizzle.

Temperatures today and tonight are expected to be seasonable with
highs this afternoon in the mid to upper 70s. Lows tonight are
expected to be in the 50s region-wide.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Low pressure will track north into the eastern Gulf of St. Lawrence
early Sunday possibly bringing a bit of light rain to northeastern
parts of the region early Sunday morning. The low will lift up
toward Labrador Sunday afternoon carried by an upper trough swinging
up and out of the region. This will allow high pressure to build in
and bring a return of a partly to mostly sunny sky Sunday afternoon.
High pressure will remain over the area Sunday night into Monday.
Meanwhile, a new trough will be digging south from the Great Lakes
into the Mid-Atlantic region on Monday. This trough will begin to
develop low pressure off the Mid-Atlantic coast Monday night as high
pressure remains to our north. We will remain under the influence of
the high to our north Monday night which will bring a partly cloudy
and mild night.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Low pressure will continue to develop well off the Mid-Atlantic
coast on Tuesday fed by energy rounding the bottom of the trough
which will be centered over the Appalachians. Our weather will
remain dry with a partly sunny sky and a northeasterly breeze
between high pressure to our north and the developing low well to
our south. The low will become better organized as it lifts north on
Wednesday. There are substantial model differences in how quickly
the low lifts north with the GFS bringing a rather strong synoptic
wind swept rain up into our area on Wednesday but the ECMWF carrying
a weaker low further south on Wednesday. The ECMWF eventually
strengthens and lifts the low north later Wednesday night into
Thursday bringing a late summer Nor'Easter into the area on
Thursday. Either way, it looks like a good chance for a soaking rain
from this system something during the mid to late week period. Some
rain, drizzle and low clouds may linger into Friday as the low lifts
up across the area carried north by the upper trough. High pressure
following the low should build to our south early next weekend
bringing a return of partly sunny and warm weather.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NEAR TERM: VFR through tonight with the chance of MVFR after
midnight at the Aroostook County terminals due to spotty light
rain and drizzle. N/NW wind around 5 knots today becoming light
and variable tonight.

SHORT TERM:
Sunday...Possibly MVFR over the north early. Otherwise, VFR.
Light N wind.

Sunday night...VFR. Light and variable wind.

Monday...VFR. Light and variable wind.

Monday night...VFR. Light NE wind.

Tuesday...VFR. Light NE winds.

Tuesday night...VFR, possibly lowering to MVFR in southern areas. NE
wind.

Wednesday...VFR, lowering to MVFR north. MVFR Downeast, possibly
lowering to IFR late. NE wind.

&&

.MARINE...
NEAR TERM: The wind and seas will remain well below small craft
advisory levels through tonight with seas 2 ft or less on the
coastal waters and around 1 foot on the near shore waters.

SHORT TERM:
Wind and seas will be below SCA into early next week. A storm
system developing off the Mid-Atlc coast may bring SCA
conditions Wednesday or Thursday in wind and rain.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...CB/MStrauser
Short Term...Bloomer
Long Term...Bloomer
Aviation...CB/MStrauser/Bloomer
Marine...CB/Bloomer
Hazardous weather outlook, Aug 13, 2:38 AM EDT, 12 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
238 AM EDT Sat Aug 13 2022

MEZ001>006-010-011-015>017-029>032-140645-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
238 AM EDT Sat Aug 13 2022

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-140645-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
238 AM EDT Sat Aug 13 2022

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.